Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 41, NWS Blacksburg, VA

September 29, 1999Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 29, 1999, 7:14 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1999, 7:14 PM EDT (23:14 UTC)
Expired
Sep 30, 1999, 12:15 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 292315
FFWRNK
VAC031-680-300415-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT WED SEP 29 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN SOUTH CENTRAL VIRGINIA.
  LYNCHBURG IN SOUTH CENTRAL VIRGINIA.

* UNTIL 1215 AM EDT.

* AT 713 PM ... AREA LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
INDICATED SEVERAL STREAMS AND CREEKS FLOODING...AND SEVERAL ROADS
UNDER WATER AND CLOSED IN THE COUNTY.

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO
AFFECT CAMPBELL COUNTY THROUGH 10 PM. STREAMS AND CREEKS WILL
CONTINUE TO FLOOD. SIGNIFICANT FLOODING OF ROADS AND LOW LYING
AREAS WILL ALSO CONTINUE THROUGH THE EVENING.

*
<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD! MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. PERSONS
IN FLOOD PRONE AREAS SHOULD SEEK HIGHER GROUND IMMEDIATELY.

.END/
&&
NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:10 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 29, 2:10 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT WED SEP 29 1999

17Z SFC ANALYSIS SHOWS CD FNT EXTENDING FROM LOW OVER LAKE ERIE
SOUTH THROUGH LEX TO CUMBERLAND PLATEAU IN TN. KRNK 88D SHOWS BATCH
OF RAIN GETTING READY TO EXIT ERN CWA WITH SCT TO BKN SHRA/TSRA
ELSEWHERE. RADAR COMPOSITE OF ERN U.S. SHOWS LINE OF TSRA ALG AND
AHEAD OF FNT IN CNTL AND ERN KY WITH LESS COVERAGE FURTHER SOUTH IN
TN. MAIN S/W ON WV CURRENTLY OVER WRN IL AND FURTHER NORTH THAN
MODELS DEPICTING. THIS WILL HAVE AN EFFECT ON PCPN COVERAGE THIS
EVENING AND EARLY TONIGHT. BELIEVE BST POOL OF MOISTURE CONVERGENCE
WILL BE IN NRN HALF OF CWA AND UPPER DIVERGENCE.

THIS DEFINES EVENING CONCERN FOR FFA...WHICH ATTM DOES NOT APPEAR TO
BE THE WAY TO GO. WILL LET SHORT TERM FORECASTS COVER POTENTIAL FOR
LOCALIZED SMALL STREAM FLOODING CONCERNS IF ANY. FNT SHOULD PICK UP
SPEED AS LOW SHOOTS OFF TO THE NORTHEAST INTO NY TONIGHT.

NEXT CONCERN IS HIGH WINDS FOR LATE TONIGHT AFTER FNT MOVES THROUGH.
LOW LEVEL FLOW TURNS NW ONCE FNT MOVES ACRS AND MODELS ARE PROGGING
30 TO 40 KNOT WINDS AT 850 FOR MUCH OF THE AREA WITH UP TO 30 KNOTS
DOWN AT 925 MB AND BL. FEEL THAT A HIGH WIND ADVISORY WOULD BE THE
WAY GO FOR AREAS ALONG AND WEST OF THE BLUE RIDGE MTNS INCLUDING THE
NEW RIVER VALLEY. THE HIGH WINDS WILL BE DURING A SMALL WINDOW OF
TIME FROM AFTER 06Z TO JUST B4 NOON THURSDAY.

PLAN ON GOING CATEGORICAL FOR ERN HALF OF CWA IN VA...AND ACRS SE WV
WITH LIKELY FURTHER SOUTH. WILL INVESTIGATE RADAR B4 ISSUING ZONES
AND MAY MAKE CHANGES AT LAST MINUTE DEPENDING ON COVERAGE.

BEST CAA IS LATE TONIGHT WITH NEUTRAL ADVECTION THU AFTN. THINK NGM
MOS MAY BE TOO HIGH ON TEMPS FOR THURSDAY AND AM LEANING TOWARD FAN
NUMBERS. HIGH PRESSURE TO KEEP US DRY THROUGH FRIDAY AND INTO THE
WEEKEND BEFORE TROPICAL MOISTURE WORKS NORTH AGAIN TOWARD SRN
APPLACHIANS LATE MONDAY GIVING US A CHANCE OF RAIN AS DEPICTED BY
MRF AND NOGAPS.

CALL WITH ANY COMMENTS/SUGGESTIONS. THANKS FOR THE
COORD...LWX...AKQ...RLX...GSP.

.RNK
VA...HIGH WIND ADVISORY FOR AREAS ALONG AND WEST OF BLUE RIDGE LATE
TONIGHT AND THURSDAY MORNING.
WV...HIGH WIND ADVISORY FOR SE WV LATE TONIGHT AND THURSDAY MORNING.
NC...HIGH WIND ADVISORY FOR NRN MTNS LATE TONIGHT AND THURSDAY
MORNING.

WHP

In the hours before

Local storm report, Sep 29, 6:35 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
635 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    MT AIRY                   NC   WIND DAMAGE
09/29/99   SURRY                          TREES DOWN IN MT AIRY
                                          AREA.

0630 PM    MT AIRY                   NC   TORNADO
09/29/99   SURRY                          EMERGENCY SERVICES
                                          DIRECTOR AND SHERIFF
                                          REPORTED A TORNADO TOUCH
                                          DOWN ON MC BRIDGE ROAD
                                          AREA BRING POWER LINES
                                          DOWN AND DEBREE.

PMC
Local storm report, Sep 29, 6:35 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
635 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    MT AIRY                   NC   WIND DAMAGE
09/29/99   SURRY                          TREES DOWN IN MT AIRY
                                          AREA.

0630 PM    MT AIRY                   NC   TORNADO
09/29/99   SURRY                          EMERGENCY SERVICES
                                          DIRECTOR AND SHERIFF
                                          REPORTED A TORNADO TOUCH
                                          DOWN ON MC BRIDGE ROAD
                                          AREA BRING POWER LINES
                                          DOWN AND DEBREE.

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:05 PM EDTFlash Flood WarningRNKAmherst5 hr
Sep 29, 6:32 PM EDTSevere Thunderstorm WarningRNKPatrick63 min
Sep 29, 7:01 PM EDTTornado WarningRNKPatrick59 min
Sep 29, 7:07 PM EDTSevere Thunderstorm WarningRNKCarroll48 min

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.